Alert archive / Massachusetts / High Surf Advisories in 2020
High Surf Advisory 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Aug 15, 2020, 4:21 PM EDT for 6 counties in Massachusetts; Washington County, Rhode Island. It took effect at Aug 16, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 4:21 PM EDT (20:21 UTC)
- In effect from
- Aug 16, 2020, 8:00 AM EDT
- Expired
- Aug 16, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Washington County, RI
The radar
The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
581 WHUS41 KBOX 152021 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 421 PM EDT Sat Aug 15 2020 MAZ007-019-022>024-RIZ008-160430- /O.NEW.KBOX.SU.Y.0007.200816T1500Z-200817T0000Z/ /O.CON.KBOX.SU.Y.0006.000000T0000Z-200816T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Block Island RI- 421 PM EDT Sat Aug 15 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY... * WHAT...Large breaking waves of 5 to 7 feet expected in the surf zone. * WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...For the first High Surf Advisory, until 8 PM EDT this evening. For the second High Surf Advisory, from 11 AM to 8 PM EDT Sunday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
5 follow-up statements
714 WHUS41 KBOX 160205 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 1005 PM EDT Sat Aug 15 2020 MAZ007-019-022>024-RIZ008-161015- /O.CON.KBOX.SU.Y.0007.200816T1500Z-200817T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Block Island RI- 1005 PM EDT Sat Aug 15 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY... * WHAT...Large breaking waves of 5 to 7 feet expected in the surf zone. * WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...For the first High Surf Advisory, until 8 PM EDT this evening. For the second High Surf Advisory, from 11 AM to 8 PM EDT Sunday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Chai
387 WHUS41 KBOX 160733 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 333 AM EDT Sun Aug 16 2020 MAZ007-019-022>024-RIZ008-161545- /O.EXT.KBOX.SU.Y.0007.200816T1200Z-200817T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Block Island RI- 333 AM EDT Sun Aug 16 2020 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 7 feet expected in the surf zone. * WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...From 8 AM this morning to 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Chai
961 WHUS41 KBOX 161508 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 1108 AM EDT Sun Aug 16 2020 MAZ007-019-022>024-RIZ008-162315- /O.CON.KBOX.SU.Y.0007.000000T0000Z-200817T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Block Island RI- 1108 AM EDT Sun Aug 16 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 7 feet in the surf zone. * WHERE...In Massachusetts, Eastern Plymouth, Eastern Essex, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
093 WHUS41 KBOX 161510 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 1110 AM EDT Sun Aug 16 2020 MAZ007-019-022>024-RIZ008-170000- /O.CON.KBOX.SU.Y.0007.000000T0000Z-200817T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Block Island RI- 1110 AM EDT Sun Aug 16 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 7 feet in the surf zone. * WHERE...In Massachusetts, Eastern Plymouth, Eastern Essex, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
636 WHUS41 KBOX 162013 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 413 PM EDT Sun Aug 16 2020 MAZ007-019-022>024-RIZ008-170415- /O.NEW.KBOX.SU.Y.0008.200817T1200Z-200818T0000Z/ /O.CON.KBOX.SU.Y.0007.000000T0000Z-200817T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Block Island RI- 413 PM EDT Sun Aug 16 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY... * WHAT...For the first High Surf Advisory, large breaking waves of 5 to 9 feet in the surf zone. For the second High Surf Advisory, large breaking waves of 4 to 10 feet expected in the surf zone. * WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...For the first High Surf Advisory, until 8 PM EDT this evening. For the second High Surf Advisory, from 8 AM to 8 PM EDT Monday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Aug 15, 3:07 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 15, 3:07 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
307 PM EDT Sat Aug 15 2020
.SYNOPSIS...
Near to below normal temperatures continue into early next
week. A few spot showers or patchy drizzle are possible tonight.
A low pressure will likely track far enough south of our region
Sunday night to confine the higher chances for a period of
steadier showers to mainly the Cape and Islands. Much of Monday
may turn out to be dry, but an upper level disturbance may bring
some scattered showers/isolated thunderstorms late Monday
night. Seasonable temperatures return Tuesday and continue
through the end of the work week with dry weather dominating.
&&
.NEAR TERM /THROUGH TONIGHT/...
Not much change to our prevailing weather tonight when compared
to today, Looking for an abundance of clouds, although
northeast winds should diminish some. Onshore flow will maintain
a chance for sprinkles or a few showers. mainly towards the
east coast, Cape and islands. Near normal low temperatures.
High Surf Advisory continues through 8 PM.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Focus during this portion of the forecast turns towards a low
pressure expected to move northeast from the Mid Atlantic coast
along a path near the 40N/70W benchmark by late Sunday night.
High pressure should remain over the Maritimes, so still not a
lock that much rainfall will occur across southern New England.
Have the greatest chances for measurable rainfall across RI and
southeast MA sometime Sunday afternoon into Sunday night,
especially towards the islands.
Plenty of clouds and onshore flow will mean below normal high
temperatures Sunday, and near normal low temperatures Sunday
night.
High risk for rip currents continues Sunday. While onshore
easterly winds are expected to be a less, the easterly swell
should be greater. It's a balancing act. Expecting another day
of rough surf along the east-facing, ocean-exposed coastline.
Will issue another High Surf Advisory for Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights...
* Cooler weather continues on Monday, especially in eastern New
England
* Scattered showers and a few thunderstorms late Monday into
Monday night
* Cold front brings drier air Tues and Wed. Seasonable
temperatures through the week with mostly dry weather.
Details...
The first half of Monday's rain chances depend on the system
tracking south of the region and just how far north the
precipitation shield expands overnight. At the moment there
remains considerable uncertainty as to how this play out, but
looking at ensemble (EPS) guidance would indicate those with the
greatest chance of lingering rain showers Monday morning will
be southeast MA and the islands. Further north and west drier
air prevails. The only exception will be eastern MA where low
level moisture on continued northeast flow may keep light
showers/drizzle around, especially the first half of the day.
Monday will be a transition day, largely dry between the exiting
system and incoming shortwave. Lingering low level moisture
keeps cloud cover around through much of the day, again more
likely in eastern New England. Further inland in western MA/CT
drier air working in should allow for more sun and thus warmer
temps, approaching 80. Elsewhere we once again won't get out of
the 70s.
Monday night...
Our next chance of scattered showers and isolated thunderstorms
comes late Monday and Monday night with an approaching mid
level shortwave and sfc cold front. The front approaches western
New England toward midnight, moving into eastern MA by Tuesday
morning. Forecast soundings indicate steepening lapse rates may
lead to enough elevated instability for a few rumbles of
thunder.
Tuesday through Saturday...
A rather uneventful and seasonable stretch is on tap Tuesday
through early next weekend. The cold front moves through early
Tuesday bringing drier air and clearing skies behind it
(dewpoints fall into the low 50s). This drier airmass sticks
around through at least Wednesday before dewpoints >60F return.
All the while we see a mid level ridge remain set up over the
intermountain west and a trough over the east coast. As such we
don't see a return of the heat we saw last week anytime soon.
Temperatures remain seasonable, in the 80s throughout. Sfc high
pressure will be building in through late week, so while we
could see a few showers around Thursday, better odds are that
dry weather prevails into the weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through Tonight: Moderate confidence.
IFR to MVFR ceilings for most terminals, including the interior.
Gusty winds diminish this evening taking longest at Cape and
islands terminals. Scattered showers or patchy drizzle leading
to brief reductions in visibility.
Sunday: Moderate confidence.
MVFR to low end VFR ceilings for most terminals early, including
the interior terminals. Improvement to VFR for late morning into
the afternoon at most terminals. Steadier showers expected to
arrive from the south during the late afternoon.
Sunday Night: MVFR/IFR conditions redevelop. Steadier showers
approach from the south, mainly towards the south coast Cape and
islands. Gusty winds up to 30 kt towards the south coast.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Monday through Wednesday/...
Monday: Mainly VFR, with areas MVFR possible. Windy with local
gusts up to 30 kt. Slight chance SHRA.
Monday Night: Mainly MVFR, with areas VFR possible. Breezy.
Chance SHRA, slight chance TSRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.
Tuesday Night: VFR.
Wednesday: Mainly VFR, with local MVFR possible.
&&
.MARINE...
Rough seas continue across the outer coastal waters into early
next week. Gusty winds diminish this evening, then should pick
up again Sunday afternoon into Sunday night. Despite having
winds diminish below thresholds for a time late tonight into
Sunday, decided to keep the Small Craft Advisory posted for
simplicity, rather than taking it down just to put another back
up. Rain showers reducing visibility are more likely Sunday
night, but could see a few showers at times before then.
Outlook /Monday through Wednesday/...
Monday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 10 ft. Chance of rain showers.
Monday Night: Winds less than 25 kt. Areas of rough seas.
Chance of rain showers.
Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ007-019-
022>024.
High Surf Advisory from 11 AM to 8 PM EDT Sunday for MAZ007-
019-022>024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ008.
High Surf Advisory from 11 AM to 8 PM EDT Sunday for RIZ008.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ232>235-237-
250-251-254>256.
Small Craft Advisory until 10 PM EDT this evening for ANZ230-
236.
Small Craft Advisory until 8 AM EDT Sunday for ANZ231.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BWHazardous weather outlook, Aug 15, 4:22 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EDT Sat Aug 15 2020 CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>007-160830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- 422 AM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-019-022>024-RIZ008-160830- Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Block Island RI- 422 AM EDT Sat Aug 15 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeastern Massachusetts, southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-160830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.